Document Type: Original Article

Authors

Abstract

Background: Systemic isotretinoin is a very effective medication for the treatment of acne, but it has some side effects. One of its side effects is musculoskeletal problems such as increased levels of creatine phosphokinase (CPK), myalgia, and serious muscle damage such as rhabdomyolysis. The aim of this study was to evaluate the incidence of myalgia and its relationship with the elevation of serum CPK levels in patients treated with isotretinoin.Method: This study was done on forty acne patients in Razi Hospital. Isotretinoin was administered at a dose of 0.25 mg/kg in all patients. Serum CPK levels were measured before the treatment and every 2 months during treatment. On each visit, the patients were asked about muscular symptoms such as myalgia.Result: Twenty-eight (70%) patients were female. The mean age of the patients was 22.6±5.4 years. The mean serum CPK level did not increase during treatment with isotretinoin. However, 2.5%, 36.8% and 31.5% of the patients had myalgia 2, 4, and 6 months after the initiation of isotretinoin, respectively. There was no significant difference in the mean CPK level of those who had myalgia after treatment with isotretinoin and those who were asymptomatic.Conclusion: It seems that low dose isotretinoin does not induce the elevation of CPK, but can cause myalgia in some patients irrespective of the CPK level. Myalgia in patients under treatment with low dose isotretinoin is a benign phenomenon and is not an alarm for serious muscle damage. Therefore, routine measurement of the CPK level in patients receiving low dose isotretinoin is not recommended.

Keywords